Are You Out Of Your Mind?
Up until the day before I found out that I needed to have heart surgery, I had been taking a certain regimen of blood pressure and cholesterol medication. It was a combination drug called Caduet. Much to my objections, I started taking this drug to finally reign in and bring down both my cholesterol and blood pressure. But following the heart surgery, the cardiologist ordered a different regimen, which involved two separate drugs instead of the combination. When I asked for the reason for the switch I was given the following answer, “this is what we always prescribe for our heart patients following bypass surgery.” I had no reason to mistrust the ones who know that stuff right?
Following my release from the hospital, I was still in quite a bit of pain from having my breast bone cut in half for the surgery, but was unaware of anything else. Any difference in mood or demeanor could be attributed to that, and during the first month or two of recovery. By the beginning of the third month, something was clearly wrong.
High levels of anger developed, and with very little provocation, commonly called “rage”. Coginitively I was beginning to fail in both recall and function. Moments in time, gone with no idea of what transpired. While my cardiac issue was related to my cancer treatment history, I now was pursuing the possibility of yet another treatment related condition, something called “chemo brain”. Recent studies offered evidence that certain types and amounts of chemo had been proven to cause cognitive issues. This clearly was going to be the problem. The only concern with this theory, I was not this bad mentally before the surgery.
Fortunately, between my family doctor and the long term cancer survival doctors that I see, have real good ears. They both are also very persistant. I could have been E.F. Hutton, because when I spoke, they listened. Multiple bloodwork and numerous scans had been done, all negative. Finally, I was sent to neurology to one of the best doctors at the University Of Pennsylvania who rattled off some really intense cognitive testing. But again, this ended up negative. Something was definitely wrong. Wendy felt helpless watching me struggle even to remember simple number combinations, pull onto highways without realizing oncoming traffic, and did not see someone walk in front of our vehicle as I attempted to pull out from a driveway. The simple act of one of my daughters simply spilling a glass of water on the kitchen table was enough to set me off.
Approximately 10 years prior, my ex’s father-in-law went through a situation with his mental functioning. Just by chance, I had caught his nurse giving him blood pressure medicine immediately after taking his blood pressure, reading of 60/40. He was taking medication to lower his blood pressure and it was already too low. Testing had revealed nothing, but clearly he had behavioral and cognitive issues which came on suddenly. He was diagnosed with having Alzheimers and put into a nursing home, where he would spend 3 years in a drug-induced persona. I am not sure what triggered it, but on one day, somehow, he had enough function to refuse taking any more medicine. Even in his lethargic state, I believe he may have been contemplating suicide as he also was refusing food. No meds, no food. He went through violent withdrawals and lapsed into a coma. Two days later his wife was faced with the decision to have a feeding tube placed so that food and meds could be given. Just before the doctor came into the room, he woke up, clear as day. He had no recollection of the prior three years, no idea where or why he was in the hospital. Just like that. I tried right from the beginning, and constantly fell on deaf ears to argue his medication was the cause. With his recovery, I knew this was going to be the same problem with me.
Research would lead me to the University of California in San Diego and a researcher who studied mental side effects of statin drugs. Ethically studies could not be done on withdrawing medications, so her work was based solely on people who had come off their meds on their own will for the most part. Unfortunately, because of my health history, I was of no use to her as my body was clearly compromised from heart surgery and cancer history. But the fact had been discovered. Cognitive side effects had been discovered with Lipitor, but only in an amount that did not require obvious public disclosure. The incidents were so minimal, hardly anyone even thought this could be the possibility with me.
On March 14th, 2009, I made a conscious decision to stop taking my Lipitor cold turkey. What was happening to me mentally I felt was far worse than the risk of cardiac disease. Literally, within three days, everything had cleared up, everything. At that point, my doctors were faced with a challenge. I needed something to help drive my cholesterol levels down, but I was never, NEVER going to take another statin drug again. Unfortunately, multiple attempts with various therapies, I had no choice other than to take something again. And since it worked before, with no obvious effects, I went back on the Caduet, same dosage as before. Once again, my levels have gotten back to where they were before the surgery and everything has been going fine.
Today, I am more resolute than ever, that I will never take anything without extreme considerations. Wendy has learned also, that at even the slightest hint of a behavioral change, react immediately before things escalate to having no control. It is so important to realize that just because it has not been advertised on the television or the magazine ad, does not mean that a side effect has not been recognized. Taking meds at regularly scheduled intervals or decisions on cessation are crucial and should not be taken lightly and without notifying your doctors. Most importantly, you are not just the patient, you are part of your treatment team. You have a say in what is done to you, and what you are recommended to take. And now for the irony. I mentioned that Caduet was a two drug in one combination for blood pressure and cholesterol. The cholesterol part is a statin drug, Lipitor. It is very possible that the issue was the dosage. I went from 10mg to 40mg following the surgery. All I know is that things are okay as they are, so I will never know.
You could certainly see your enthusiasm in the work you write. The world hopes for even more passionate writers like you who are not afraid to say how they believe. At all times go after your heart.
I believe this is one of the such a lot important info
for me. And i’m glad reading your article. However wanna observation on
few basic things, The website style is perfect, the articles is in point
of fact excellent : D. Excellent process, cheers